Uppal M*, Samant PY**, Honavar PU***.
(* Junior Resident, ** Associate Professor, *** Assistant Professor, Department of Obstetrics and Gynecology, Seth G S Medical College and K E M Hospital, Mumbai, India.)
We present a rare case of warfarin toxicity leading to hemoperitoneum in a postpartum woman with mitral valve replacement, who incidentally underwent manual removal of placenta. Genetic studies for gene mutation confirmed wild genotype for CYP2C9 and heterozygous mutant for VKORC1. Aggravating factors like possible causal association of antibiotic interaction with warfarin, effect on the gut flora and management dilemma in a case of uterine perforation diagnosed on imaging are discussed.
Warfarin is used in the prevention and treatment of thromboembolism and in patients with mechanical heart valves. With a narrow therapeutic range, warfarin requires close monitoring. Concomitant therapy with antibiotics may induce life threatening bleeding due to antibiotic and warfarin interaction. Such bleeding may be considered as an obstetric pathology in pregnant and postpartum women. In some cases, even moderate amount of doses may cause toxicity due to gene mutation and severe bleeding.
Spontaneous hemoperitoneum is one such complication. Bleeding can also occur in extraperitoneal space. In such a state, even ordinary tissue handling may cause hematomas and unwarranted surgical intervention may be undertaken. We report a case of warfarin induced hemoperitoneum, in whom clinical and radiological features were suggestive of uterine perforation.
A 27 years old primipara, a known case of rheumatic heart disease with mitral valve replacement on warfarin prophylaxis presented to the casualty with pain in abdomen and abdominal distension since 7 days. There was no vaginal bleeding, vomiting or fever. Twenty days this presentation, intrauterine fetal demise (IUFD) at 29.6 weeks was diagnosed in a rural hospital where she was taking antenatal care. She was referred to the nearest district hospital. As per the history, after omitting warfarin and starting heparin, labor was induced with misoprostol for IUFD. She underwent manual removal of the retained placenta (MROP) under general anesthesia. Amoxycillin clavulinic acid and metronidazole were given to her. She was discharged after heparin to warfarin conversion and on tablet warfarin 8mg OD. As per the records, her international normalized ratio (INR) was 1.6 at discharge. After 3 weeks, she was taken to the district hospital for abdominal distension and pain of a week’s duration. There her INR was more than 8. Her warfarin was omitted. The relatives declined admission there and came to our center the next day. On presenting to casualty, the patient was conscious with cold clammy extremities. Her pulse rate was 100/ min with a blood pressure on 90/50 mm of Hg. She was started on inotropic support and was given one unit of whole blood and four units of fresh frozen plasma. On gynecological referral, abdominal examination showed no evidence of bruising. Abdomen was distended, soft with no guarding, rigidity or tenderness. There was evidence of free fluid on percussion. On speculum examination, there was no bleeding and cervix, vagina were healthy. Vaginal examination was indicative of an anteverted, well-involuted uterus and non-tender fornices with mild fullness. Her investigation revealed hemoglobin of 6.8 gm%, leucocyte count of 8000 /cm3, platelet count of 1,56,000/ cm3, Activated partial thromboplastin time (APTT) was normal. INR was 1.8 (after nearly 48 hours of omission of warfarin). Her renal and liver function tests were normal. Ultrasonography (USG) revealed a linear uterine wall defect measuring 11mm in length with an overlying organized hematoma measuring 4x2.4x6 cm around the fundus suggestive of rupture and small hemorrhagic cysts in both adnexae. Computerized tomography (CT) confirmed the findings. The peritoneal covering seemed to contain the hematoma. In absence of other abdominal signs, the patient was managed conservatively. Periodic USG showed a gradual decrease in hemoperitoneum. Cardiology and hematology opinions were taken and heparin was restarted. Further investigations of the patient revealed a wild genotype for CYP2C9 (*1/*1) and heterozygous mutant for VKORC1 gene (AG). Heparin to warfarin conversion was done over a period of 3 weeks. After close monitoring, the patient was discharged on tablet warfarin 7.5 mg daily and was advised to maintain INR in the therapeutic range by regular INR testing and cardiological monitoring. She was seen in the outpatient department two weeks after discharge and was doing well. Barrier contraception for at least 1 year, followed by USG for uterine scar of perforation was advised before planning next pregnancy.
Manual removal of placenta may rarely cause either incomplete rupture with intramyometrial and then vaginal bleeding or complete rupture with hemoperitoneum. Conservative approach or surgical intervention is decided upon depending on the presentation. In this case,manual removal causing the reported rupture occurred nearly three weeks before the presentation. It must have caused minor trauma. There was no alarming vaginal bleeding probably because of the well controlled coagulation factor levels at the time of delivery and MROP. In this duration, the patient was asymptomatic and her bowel function was normal. Once under observation, the periuterine hematoma did not grow in size and her hemoglobin level was maintained. Hence, conservation in an otherwise high risk patient was thought to be the safest strategy. Amoxycillin clavulinic acid and metronidazole were given in this case as prophylaxis for infective endocarditis and intrauterine intervention primarily. There is a routine practice of giving an anaerobic cover with metronidazole in obstetric surgeries. Antibiotics destroy gut flora that produce vitamin K. Amoxycillin-clavulinic acid is also found to cause warfarin toxicity. Metronidazole and warfarin co-administration is found to be responsible for derangement of INR and studies have demonstrated that in patients on concomitant warfarin and metronidazole therapy, preemptive reduction by about 30% in warfarin dose helps maintain INR in therapeutic range. As the drugs were stopped, INR probably reverted soon, hence it was not in toxic levels at presentation. The type of mutation and wild genotype of this case would require warfarin dose in the range of 5 to 7 mg  and our patient was on 8 mg warfarin. There is a possibility that all these factors were possible for the presentation of hemoperitoneum and subserosal hematoma.
Warfarin is a double-edged sword and while co administering antibiotics, possible drug interaction has to be taken into account. It is also advisable to know the CYP2C9 genotype of the patient requiring long-term warfarin therapy. Newer anticoagulants like dabigatran lower the bleeding risk and may be offered, but the price may be prohibitive.
- Baillargeon J, Holmes HM, Lin YL, Raji MA, Sharma G, Kuo YF. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 Feb;125(2):183–9.
- Anuhya V, Madhystha S, Nayak V, Soundarrajan G, Acharya R. Need of the hour: Warfarin-induced massive intraperitoneal bleed. J Pharmacol Pharmacother 2018;9(1):49-51.
- Barden G, Corkhill V, Rajagopalan C. Conservative management of uterine perforation following manual removal of placenta. Archives of Disease in Childhood - Fetal and Neonatal Edition 2010; 95(1):Fa86.
- Larsen TR, Gelaye A, Durando C. Acute warfarin toxicity: An unanticipated consequence of amoxicillin/clavulanate administration. Am J Case Rep. 2014;15:45–48. Published 2014;15:45-8.
- Holt KK, Anderson EA, Cantrell MA, Shaw RF, Egge JA. Preemptive dose reduction of warfarin in patients initiating metronidazole. Drug Metabol Drug Interact. 2010;25(1-4):35-9.
- Dean L. Warfarin Therapy and VKORC1 and CYP Genotype. 2012 Mar 8 [Updated 2018 Jun 11]. In: Pratt V, McLeod H, Rubinstein W, Dean L, Kattman B, Malheiro A, editors. Medical Genetics Summaries [Internet]. Bethesda (MD): National Center for Biotechnology Information (US); 2012. Available from: https://www.ncbi.nlm.nih.gov/books/NBK84174
Uppal M, Samant PY, Honavar PU. Management of Multifactorial Warfarin Toxicity. JPGO 2019. Vol. 6 No. 7. Available from: https://www.jpgo.org/2019/07/management-of-multifactorial-warfarin.html